Illinois, 2022

High Wind in Illinois, March 25, 2022

March 25, 2022 · NWS DVN · 1 event in 1 county or zone

A cold front swept across the area on Friday March 25th, with widespread wind speeds of 20 to 30 MPH with gusts up to 45 MPH. Rain showers developed behind the cold front with reported wind gusts between 50 to 60 MPH.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front swept across the area on Friday March 25th, with widespread wind speeds of 20 to 30 MPH with gusts up to 45 MPH. Rain showers developed behind the cold front with reported wind gusts between 50 to 60 MPH. There was a reported wind gusts at the Moline Quad Cities Airport of 60 MPH. Winds began to diminish during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 25, 1:41 PM CST, 10 minutes earlier.

Area forecast discussion, Mar 25, 1:41 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
241 PM CDT Fri Mar 25 2022

.SYNOPSIS...
Issued at 240 PM CDT Fri Mar 25 2022

18z data has a frontal boundary running from eastern Lake Superior
into northwest Arkansas. A cold front ran from the arrowhead of
Minnesota to the ND/SD border. Dew points were in the 30s from the
Great Lakes into the central and southern Plains with teens across
the northern Plains.

&&

.SHORT TERM...(This Afternoon through Saturday)
ISSUED AT 240 PM CDT Fri Mar 25 2022

Scattered rain and snow showers will continue late this afternoon
through mid-evening before ending. Wind gusts with the showers have
the potential to exceed 50 mph.

Otherwise expect very windy conditions through midnight with winds
gradually decreasing through sunrise Saturday.

Windy, dry and colder than normal temperatures will be seen across
the area on Saturday but there will be sunshine. High temperatures
will average 10 to 15 degrees below normal.

.LONG TERM...(Saturday Night through Thursday)
ISSUED AT 240 PM CDT Fri Mar 25 2022

Key Messages:

1) Dry and unseasonably cool for the rest of the weekend

2) Milder and rainy conditions develop next Tues/Wed

Discussion:

Saturday night through Monday night, a broad surface ridge will be
in place across the central CONUS. Expect mainly dry and chilly
conditions with highs both days mainly in the 40s. There is a low
chance of light rain Monday in the southwest counties, as the
deterministic ECMWF and ensemble are advertising a weak impulse.

Tuesday, synoptic models and ensembles push a warm front into the
region. Timing on this fropa is still uncertain, and will
determine coverage of showers and the north to south temperature
contrast across the forecast area. Confidence increases in
widespread rain and embedded thunderstorms Tuesday night with the
approaching cold front and southern stream 500mb wave.

Wednesday looks to have the highest coverage of showers and
isolated storms, although fine details are yet to become clear due
to lack of clarity in phasing of northern/southern stream short
wave energy. The severe weather potential looks low at this time,
although that can easily change this time of year.

Late Wednesday into Thursday, attention then shifts to potential
for some snow, depending on TROWAL position and timing of cold
air. There is some concern about a snow/strong wind scenario with
impacts to travel, but confidence remains very low at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1236 PM CDT Fri Mar 25 2022

A mix of MVFR and VFR conditions will be seen through 02z/26 as a
storm system passes through southern Wisconsin. Isolated to
scattered rain and snow showers are possible. If a convective
shower impacts a TAF site the potential is there for a wind gust
approaching 50 knots. After 02z/26 conditions will improve to VFR.
Considerable low level mechanical turbulence can be expected due
to the strong gusty winds.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory until 10 PM CDT this evening for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
     Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Wind Advisory until 10 PM CDT this evening for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Wind Advisory until 10 PM CDT this evening for Clark-Scotland.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...RP Kinney
AVIATION...08
Hazardous weather outlook, Mar 25, 2:38 AM CST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
338 AM CDT Fri Mar 25 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
338 AM CDT Fri Mar 25 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Winds will increase to 20 to 30 mph this morning as a cold front
sweeps through the area. This afternoon and evening, frequent wind
gusts could reach 45 mph, especially near any scattered showers.
By early evening, north of Highway 30, some snow showers are
possible, which could bring brief visibility drops well under 1
mile, but no accumulation. A few wind gusts near 55 mph are
possible between 4 PM and 8 PM today. These winds will certainly
make travel difficult for high profile vehicles. A wind advisory
is in effect for the entire outlook area between 1 PM and 10 PM.

Strong winds, low relative humidities, and dried afternoon vegetation
will combine to result in a very high threat of grass fires this
afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

ERVIN

In the hours before

Special weather statement, Mar 25, 12:57 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
157 PM CDT Fri Mar 25 2022

IAZ040>042-051>054-063>068-ILZ001-002-007-009-015-252000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Galena,
Freeport, Mount Carroll, Sterling, Moline, and Rock Island
157 PM CDT Fri Mar 25 2022

...Quick Bursts of Snow/Sleet and Reduced Visibility Developing
This Afternoon...

Quick bursts of sleet and/or snow and strong winds will continue
to develop this afternoon. With the most intense precipitation,
motorists should be prepared for heavy snow and wind gusts around
50 mph. This will produce sudden drops in visibility, below one
quarter mile at times. The main impacts will be along and north
of Interstate 80. Little or no accumulation is expected on roads,
but travel will still be hazardous at times.

RP Kinney
Local storm report, Mar 25, 1:26 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
226 PM CDT FRI MAR 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     NON-TSTM WND GST CEDAR RAPIDS MUNICIPALI 41.88N 91.72W
03/25/2022  M53 MPH          LINN               IA   ASOS

            ASOS STATION KCID CEDAR RAPIDS ARPT.

&&

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Rock Island

When
March 25, 1:51 PM CST
Where
Rock Island forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

The ASOS at the Moline-Quad Cities Airport measured a peak wind gust of 60 MPH with a rain shower.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016876.